Michigan, 2013

Winter Storm and Winter Weather in Michigan, March 10 to 11, 2013

March 10 to 11, 2013 · NWS MQT · 11 events in 11 counties and zones

A low pressure system tracking from the Central Plains into northern Lower Michigan produced moderate to heavy snow across Upper Michigan from the 10th into the 11th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from the Central Plains into northern Lower Michigan produced moderate to heavy snow across Upper Michigan from the 10th into the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 10, 6:19 PM EST, 41 minutes earlier.

Area forecast discussion, Mar 10, 6:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
719 PM EDT SUN MAR 10 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 446 PM EDT SUN MAR 10 2013

VIS/IR SATELLITE IMAGERY SHOW SIGNIFICANT MOISTURE BEING PUMPED UP
FROM THE GULF AROUND THE 500MB LOW SPINNING ACROSS SE NEBRASKA AND
FAR NE KANSAS THIS AFTERNOON. THIS ACTED TO ACCENTUATE THE EARLY
AFTERNOON RAIN AND SNOW OVER CENTRAL AND EASTERN UPPER MI...WITH
RADAR ESTIMATED 3-HR PRECIPITATING ACCUMULATIONS OF UP TO 0.4IN.
THIS IS BACKED BY RAIN GAUGE 6HR TOTALS AROUND OR OVER 0.1IN FROM
ESCANABA TO JUST S OF PICTURED ROCKS...AND EAST. THIS GAVE SEVERAL
SITES OVER CENTRAL AND EASTERN UPPER MI 0.25 TO 0.5 INCHES OF LIQUID
IN THE PAST 24HRS...WITH MORE ON THE WAY.

TEMPERATURES ACROSS THE CWA REMAIN ABOVE FREEZING...WITH THE ONLY
EXCEPTION BEING ACROSS THE HIGHER TERRAIN OF MARQUETTE COUNTY...AND
FAR WESTERN UPPER MI...WHERE SNOW HAS BEEN THE DOMINANT WEATHER TYPE
ALL DAY.

OUR FOCUS WILL CONTINUE TO BE THE TRACK OF THE 500MB/SFC LOW AS IT
EJECTS NORTHEASTWARD TO NORTHERN LOWER MI /TOWARD TVC/ BY DAYBREAK.
WARMER AIR SURGING IN ACROSS EASTERN UPPER MICHIGAN WILL CREATE A
CHALLENGE WX TYPE WISE...AS 850MB TEMPS RISE FROM AROUND -2C AT 00Z
MONDAY TO NEAR 1C AT 12Z MONDAY AROUND ERY. THE BEST CHANCE FOR
MIXED PRECIPITATION /FREEZING RAIN/RAIN/SNOW/ SHOULD REMAIN EAST OF
A LINE FROM MNM TO GRAND MARAIS. IF RAIN OR FREEZING RAIN TAKES HOLD
AROUND ERY AND EAST...IT WILL LIKELY STICK AROUND UNTIL MID
AFTERNOON...UNTIL COOLER AIR BEGINS TO SWEEP BACK IN FROM THE WEST.

CONVERGENT BAND OF SNOW LOOKS TO DEVELOP OVER FAR EASTERN ALGER
COUNTY...AND MORE THAN LIKELY ACROSS MARQUETTE COUNTY BY MID/LATE
MIRING AS WINDS OVER EASTERN UPPER MI AND LAKE SUPERIOR BECOME MORE
EASTERLY AS YOU MOVE FROM THE SFC TO 850MB. ONE CONCERN...WHEN
LOOKING AT THE 12Z RUNS...INCLUDING THE 12Z ECMWF IS THAT THE
HEAVIEST BANDS OF SNOW MAY SHIFT 20-40SM EAST OF WHERE WE ARE
CURRENTLY THINKING. IF THIS EASTERN TREND CONTINUES...WE MAY NEED TO
ADD SOUTHERN HOUGHTON INTO THE ONGOING WARNING...WITH LAKE ENHANCED
SNOW PUSHING WEST OF ARNHEIM AND PELKIE. WILL LEAVE HEADLINES AS IS
FOR NOW...AS THEY OTHERWISE LOOK GOOD.

SNOWFALL TOTALS CAME OUT VERY SIMILAR TO OUR ONGOING
FORECAST...EXCEPT FOR AN INCREASE FOR NORTHERN MARQUETTE
COUNTY...AND NORTHERN BARAGA...AND SOUTHERN HOUGHTON COUNTIES. ALSO
INCREASED THE LAKE INFLUENCE OF WARMER AIR STUCK NEAR THE SHORELINE
OF BARAGA AND MARQUETTE COUNTIES...DECREASING TOTAL SNOW AMOUNTS
ALONG THE SHORELINE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 446 PM EDT SUN MAR 10 2013

MONDAY NIGHT...AS THE LOW LIFTS NORTHEAST FROM THE STRAITS VEERING
WINDS AND CAA WILL DROP 850 MB TEMPS INTO THE -10C TO -14C RANGE.
WITH CYCLONIC NRLY FLOW VEERING TO THE NW BY 12Z AND LINGERING DEEP
MOISTURE...LIGHT TO MODERATE SNOW WILL CONTINUE DOWNWIND OF LAKE
SUPERIOR WHILE SNOW TAPERS OFF TO FLURRIES OVER THE SOUTH. EXPECT
ADDITIONAL SNOWFALL AMOUNTS IN THE 1 TO 4 INCH RANGE...GREATEST OVER
THE HIGHER TERRAIN OF N CNTRL UPPER MI. THERE IS GREATER UNCERTAINTY
WITH SNOWFLL AMOUTNS OVER THE WEST GIVEN MODEL DIFFERENCES WITH A
BAND OF DRIER AIR MAY HELP SUPPRESS SNOWFALL INTENSITY. THE CYCLONIC
TRAJECTORY WILL HELP MAINTAIN LES THROUGH 12Z...ESPECIALLY FOR N
FACING HIGHER TERRAIN IN THE KEWEENAW.

TUE INTO TUE NIGHT...WITH THE MID LEVEL LOW REMAINING OVER THE AREA
RESULTING IN WEAK TO MODERATE 700-500 QVECTOR CONV AND LINGERING
DEEP MOISTURE...LES WILL CONTINUE FOR LOCATIONS FAVORED BY NNW TO NW
FLOW. THE SYNOPTIC SCALE FORCING BE STRONG ENOUGH TO ALSO SUPPORT
AREAS OF LIGHT SNOW OVER SRN UPPER MI.

TUE NIGHT INTO WED...MODELS WERE IN GOOD OVERALL AGREEMENT. THE SNOW
SHOULD TAPER OFF AS THE MID LEVEL LOW DEPARTS TO THE EAST AND
SUBSIDENCE AND LOWERING INVERION HEIGHTS TAKE OVER. ANY LES SHOULD
END WED AFTERNOON INTO WED NIGHT FROM WEST TO EAST AS MID LEVEL AND
SFC RIDGING BUILDS INTO THE AREA.

THU-SUN...THE GFS/GEFS/ECMWF SUGGEST THAT CLIPPER SHRTWVS MAY BRING
SNOW CHANCES INTO THE AREA. HOWEVER...WITH A TRANSITION TO A MORE
ZONAL PATTERN AND WNW MID/UPPER LEVEL FLOW THROUGH THE
REGION...UNCERTAINTY IS MUCH GREATER WITH REGARD TO THESE SMALLER
SCALE DETAILS. SO...ONLY LIGHT CHANCE POPS WERE INCLUDED FOR NOW.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 717 PM EDT SUN MAR 10 2013

WINTER STORM TRACKING INTO THE UPPER GREAT LAKES WILL BE THE
DOMINANT FEATURE FOR THIS FCST PERIOD. EXPECT INITIAL MVFR CIGS AT
KIWD/KCMX/KSAW TO FALL QUICKLY TO IFR CONDITIONS SOON AFTER SNOW
BEGINS DURING THE LATE EVENING/EARLY OVERNIGHT. HEAVIER SNOW WILL
AFFECT KCMX AND ESPECIALLY KSAW...LIKELY RESULTING IN LIFR
CONDITIONS LATER IN THE NIGHT THRU MON MORNING. N/NE WINDS GUSTING
20-30KT...STRONGEST AT KSAW GIVEN FAVORABLE WIND DIRECTION...WILL
PRODUCE BLSN AS WELL. FARTHER W AT KIWD...WINDS WILL BE LIGHTER WITH
LITTLE/NO BLSN. SOME IMPROVEMENT WILL OCCUR MON AFTN...BUT
CONDITIONS WILL NOT LIKELY GET OUT OF THE IFR CATEGORY.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 446 PM EDT SUN MAR 10 2013

LOW PRESSURE OVER ILLINOIS WILL CROSS NORTHERN LOWER MICHIGAN DURING
THE DAY MONDAY...AND PUSH INTO QUEBEC MONDAY NIGHT INTO TUESDAY.
THIS WILL ALLOW FOR NE WINDS GUSTING TO GALES NEAR 35KTS OVER MUCH
OF LAKE SUPERIOR FROM MIDNIGHT TONIGHT THROUGH MONDAY MORNING. THE
STRONGEST WINDS LOOK TO RESIDE OVER EASTERN LAKE SUPERIOR FROM
STANNARD ROCK TO JUST SOUTH OF MICHIPICOTEN ISLAND IN THE CANADIAN
WATERS. ALONG WITH THE STRONGER WINDS AND HIGHER WAVES WILL COME
FREEZING SPRAY...WHICH SHOULD REMAIN OVER MAINLY CENTRAL AND EASTERN
LAKE SUPERIOR THROUGH MUCH OF WEDNESDAY.

EXPECT A TROUGH TO LINGER ACROSS LAKE SUPERIOR MONDAY THROUGH
TUESDAY MORNING...BEFORE SLOWLY WEAKENING AS HIGH PRESSURE SLOWLY
MOVES OVERHEAD FROM THE WEST AND NORTHWEST WEDNESDAY NIGHT INTO
EARLY THURSDAY. EXPECT THE AREA OF HIGH PRESSURE TO SINK
SOUTHEASTWARD THURSDAY INTO FRIDAY...IN RESPONSE TO A WEAK TROUGH
SLIDING ACROSS SOUTH CENTRAL CANADA. STRONG HIGH PRESSURE OVER
CENTRAL CANADA WILL EXTEND ANOTHER RIDGE ACROSS LAKE SUPERIOR FRIDAY
NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 2 AM TO 11 PM EDT MONDAY FOR
     MIZ004>006-085.

  WINTER WEATHER ADVISORY FROM 2 AM TO 2 PM EDT MONDAY FOR MIZ007-
     014.

  WINTER WEATHER ADVISORY FROM 5 AM EDT /4 AM CDT/ TO 8 PM EDT /7
     PM CDT/ MONDAY FOR MIZ002-009-084.

  WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO 2 AM EDT TUESDAY FOR
     MIZ001-003.

  WINTER STORM WARNING FROM 2 AM EDT /1 AM CDT/ TO 5 PM EDT /4 PM
     CDT/ MONDAY FOR MIZ010-011-013.

  WINTER STORM WARNING FROM 11 PM THIS EVENING TO 4 PM CDT MONDAY
     FOR MIZ012.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...JLB
AVIATION...ROLFSON
MARINE...KF
Hazardous weather outlook, Mar 10, 4:55 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EDT SUN MAR 10 2013

MIZ001>003-009-084-111200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
555 AM EDT SUN MAR 10 2013 /455 AM CDT SUN MAR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP LATE TONIGHT AND PRODUCE LIGHT SNOW
ACCUMULATIONS. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL INCHES OF SNOW ARE EXPECTED ON MONDAY AS A LOW PRESSURE
SYSTEM MOVES THROUGH NORTHERN LOWER MICHIGAN. SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ004-005-010-011-111200-
BARAGA-MARQUETTE-IRON-DICKINSON-
555 AM EDT SUN MAR 10 2013 /455 AM CDT SUN MAR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT.
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW IS EXPECTED MONDAY...ESPECIALLY OVER THE HIGHER TERRAIN OF
MARQUETTE AND BARAGA COUNTIES. SEE THE LATEST WINTER WEATHER MESSAGE
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ006-012-013-085-111200-
ALGER-MENOMINEE-DELTA-NORTHERN SCHOOLCRAFT-
555 AM EDT SUN MAR 10 2013 /455 AM CDT SUN MAR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND WET SNOW IS EXPECTED THIS MORNING. THIS MAY CREATE
SLIPPERY SPOTS ON UNTREATED ROADS.

MODERATE TO HEAVY SNOW WILL SPREAD NORTH ACROSS THE AREA AFTER
MIDNIGHT TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW IS EXPECTED ON MONDAY. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-111200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
555 AM EDT SUN MAR 10 2013 /455 AM CDT SUN MAR 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW NORTHEASTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER
EASTERN LAKE SUPERIOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW NORTHEASTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER
EASTERN LAKE SUPERIOR ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-111200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
555 AM EDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ007-014-111200-
LUCE-SOUTHERN SCHOOLCRAFT-
555 AM EDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOW WILL SPREAD NORTH AFTER MIDNIGHT TONIGHT AND LEAD TO
SEVERAL INCHES OF SNOW ACCUMULATION. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COUPLE OF INCHES OF SNOW ACCUMULATION ARE EXPECTED ON MONDAY
MORNING BEFORE THE SNOW MIXES WITH OR CHANGES TO RAIN. SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Baraga

When
March 10, 7:00 PM EST to March 11, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers in Herman and L'anse measured around six inches of wet snow in less than 12 hours. Many area schools were closed due to the storm.

Winter Storm, Menominee

When
March 10, 6:00 PM CST to March 11, 6:00 AM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The observer in Daggett measured six inches of wet snow in 12 hours while five inches of snow fell in Stephenson and Powers.

Winter Weather, Alger

When
March 10, 7:00 PM EST to March 11, 5:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer 15 miles south of Wetmore measured 4.4 inches of snow in ten hours. Many area schools were closed on the 11th due to the storm.

Winter Weather, Delta

When
March 10, 7:00 PM EST to March 11, 5:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers from Gladstone to Rapid River measured between four and five inches of wet snow in approximately ten hours. Many area schools were closed on the 11th due to the wet snow.

Winter Weather, Northern Schoolcraft

When
March 10, 7:00 PM EST to March 11, 4:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated three to four inches of wet snow fell in approximately nine hours.

Winter Weather, Dickinson

When
March 10, 7:00 PM CST to March 11, 4:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer five miles north of Iron Mountain measured 4.8 inches of snow in approximately nine hours. Many area schools were closed on the 11th due to the wet snow.

Winter Weather, Iron

When
March 10, 8:00 PM CST to March 11, 4:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer near Stambaugh measured four inches of wet snow in eight hours. Many area schools were closed on the 11th due to the wet snow.

Winter Storm, Marquette

When
March 10, 10:00 PM EST to March 11, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured nearly 13 inches of snow in just nine hours. There were several reports of seven to eight inches of snow in Ishpeming for the overnight period of the 10th into the morning 11th. There was also a report of six inches of snow in Trowbridge Park in Marquette during the same period. Many area schools were closed on the 11th due to the wet snow.

Winter Weather, Southern Houghton

When
March 10, 11:00 PM EST to March 11, 8:00 AM EST
Where
Southern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer five miles west of Watton measured 4.3 inches of wet snow in nine hours.

Winter Storm, Northern Houghton

When
March 11, 8:00 AM EST to 7:30 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers in Redridge and Twin Lakes measured six inches of wet snow for the 12-hour period ending on the morning of the 11th. Many area schools were closed on the 11th due to the wet snow.

Winter Storm, Ontonagon

When
March 11, 9:00 AM EST to 7:30 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles west southwest of Ontonagon and a spotter near Paulding measured six inches of wet snow for the 12-hour period ending on the morning of the 11th. Many area schools were closed on the 11th due to the wet snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434801, 434802, 436977, 436978, 437007, 437000, 436995, 434800, 437016, 434764, 434760.